Alert archive / Wyoming / Red Flag Warnings in 2023
Red Flag Warning 9, NWS Cheyenne, WY
NWS Cheyenne, WY issued this red flag warning at Sep 28, 2023, 1:56 AM MDT for Albany County, Carbon County, Wyoming. It took effect at Sep 28, 2023, 12:00 PM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 28, 2023, 1:56 AM MDT (07:56 UTC)
- In effect from
- Sep 28, 2023, 12:00 PM MDT
- Expired
- Sep 28, 2023, 7:00 PM MDT
- In force
- 7 hr
- Issued by
- NWS Cheyenne, WY
Counties Albany County, WY, Carbon County, WY
The radar
The Cheyenne radar (KCYS), 140 km from the middle of the area, began a volume at 07:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Riverton, WY (KRIW), launched 00:00Z, 7.9 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3842 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
437 WWUS85 KCYS 280756 RFWCYS URGENT - FIRE WEATHER MESSAGE National Weather Service Cheyenne WY 156 AM MDT Thu Sep 28 2023 WYZ422-423-427-290100- /O.NEW.KCYS.FW.W.0009.230928T1800Z-230929T0100Z/ Central and West Carbon-Southwest Carbon County- North Snowy Range Foothills- 156 AM MDT Thu Sep 28 2023 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 422, 423, AND 427... The National Weather Service in Cheyenne has issued a Red Flag Warning, which is in effect from noon today to 7 PM MDT this evening. * AFFECTED AREA...Fire weather zone 422.Fire weather zone 423.Fire weather zone 427. * WIND...Southwest 15 to 25 MPH with gusts up to 35 MPH * HUMIDITY...As low as 9 to 14 percent. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
1 follow-up statement
150 WWUS85 KCYS 290059 RFWCYS URGENT - FIRE WEATHER MESSAGE National Weather Service Cheyenne WY 659 PM MDT Thu Sep 28 2023 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 422, 423, AND 427... WYZ422-423-427-290200- /O.EXP.KCYS.FW.W.0009.000000T0000Z-230929T0100Z/ Central and West Carbon-Southwest Carbon County- North Snowy Range Foothills- 659 PM MDT Thu Sep 28 2023 ...RED FLAG WARNING WILL EXPIRE AT 7 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 422, 423, AND 427... Winds have general dropped below critical thresholds with relative humidity remaining well within critical thresholds. Overnight recoveries will be minimal at best, so caution is still recommended. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this red flag warning went out at Sep 27, 10:25 PM MDT, 3 hours 31 minutes earlier.
Area forecast discussion, Sep 27, 10:25 PM MDT, 3 hours 31 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 1025 PM MDT Wed Sep 27 2023 .SHORT TERM...(This evening through Thursday) Issued at 245 PM MDT Wed Sep 27 2023 Warm and dry weather will dominate the short-term forecast period as light southwest flow remains in place over southeast Wyoming and western Nebraska. High confidence in above-normal temperatures continues, with most locations topping out around 10-15 degrees above normal each afternoon from today through Friday. 700mb temperatures continue to run near the 90th percentile per NAEFS mean as mentioned in prior forecast discussions. Have continued the trend of nudging afternoon highs upward from guidance blends. Overnight lows continue to shallow a bit from forecast guidance, so trended temperatures slightly downward in valley bottoms toward the middle/lower 25% of guidance to account for good radiational cooling conditions. High clouds may begin to encroach from the west late on Friday night into Saturday morning which should result in slightly warmer temperatures overnight given added insulation. Fire weather remains the only forecast challenge in the short term, given afternoon RH values easily reaching thresholds across Carbon and Albany counties. The question will continue to be whether or not wind speeds will reach criteriWRKTAFa both for this afternoon's Red Flag Warning and the potential for another Red Flag Warning on Thursday. Winds have been slow to increase this afternoon, possibly due to a deeper than expected overnight inversion at the surface given clear skies and increasingly longer nights to develop these inversions in late September. Even with a full day of sunshine, these inversions will be hard to mix out...and even if they do, wind speeds aloft are quite marginal (around 15-25 knots in the 700mb layer in western zones). Will opt to wait on another Red Flag highlight for Thursday until we see what the atmosphere can squeeze out this afternoon in terms of wind speed in Carbon county. Overall, forecast confidence remains high through the short term with regard to temperature and precipitation. Fire weather conditions have lower confidence given the challenging wind forecast at the surface. .LONG TERM...(Thursday night through Wednesday) Issued at 245 PM MDT Wed Sep 27 2023 Warm weather last through the weekend, but may become cooler and more unsettled for the early part of next week. The main synoptic player in the long term period will be a large, closed upper level low meandering across the western United States. By Saturday, most guidance has this feature located just inland of the west coast, while a strong ridge remains locked in over the Midwest. In between, expect deep southerly to southwesterly flow aloft. Looking at a warm temperatures continuing through the weekend on the fringe of the ridge. GEFS members are in tight agreement through the weekend with 700-mb temperatures around +11 to +12C. By Saturday, moisture finally starts to creep upward again in the middle to upper atmosphere. This should be enough to get some isolated showers going over the higher terrain as a weak vort-max ejects northeastward ahead of the main trough, but measurable precipitation will likely be hard to come by. The main closed low will inch closer by Sunday, and kick off some more widespread shower activity, mainly further north and west. Precipitation will again be limited, but this should bring more cloud cover and some light rain. For the early part of next week, our area will be more under the influence of the upper level low rather than the ridge to the east. Thus, looking at a cooler and more unsettled period beginning. However, there is quite a bit of model spread on exactly how this will play out. Some guidance (i.e. deterministic GFS) cools us off a bit, but keeps most of the area fairly dry through Wednesday. Other ensemble members have some light showers each day during the early part of next week. Overall, temperatures look fairly close to or even slightly below average for early October. Most models show a lobe of vorticity ejecting out of the main trough over the area, but differ in how close this will be to our area, and how much moisture will be present. The ECMWF ensembles are more aggressive with precipitation in the Monday/Tuesday time period, which is heavily weighted in the NBM. GEFS members are generally drier. Tweaked PoPs slightly downward from the NBM during this period due to low confidence, but maintained at least a slight chance for most of the area. && .AVIATION...(For the 06Z TAFS through 06Z Thursday night) Issued at 1023 PM MDT Wed Sep 27 2023 VFR conditions expected for the forecast period. Primary weather hazards will include the development of a low-level jet across the Nebraska panhandle this evening through overnight hours which could result in wind gusts up to 40 knots and/or LLWS, mainly at KCDR. Overall clear skies, expected until Thursday evening when FEW to SCT 25kft CIGS will begin moving across the area. && .FIRE WEATHER... Issued at 245 PM MDT Wed Sep 27 2023 Near-critical fire weather conditions are currently being observed in the western portions of Carbon County. RH values will continue to run well below thresholds however winds remain the main question today as they have struggled to approach 25 mph. Expect a similar situation again on Thursday afternoon. Consideration was given to another Red Flag for tomorrow, but will wait and see how today pans out before hoisting another highlight for tomorrow. Borderline Red Flag conditions will continue each afternoon on Friday and Saturday as southwest flow increases aloft ahead of our next weather system. Wetting rains are not expected this weekend and early next week, however increased cloud cover and a few isolated showers should help to raise RH values. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...MAC LONG TERM...MN AVIATION...LEG FIRE WEATHER...MAC
Hazardous weather outlook, Sep 27, 5:07 AM MDT, 20 hours 49 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 507 AM MDT Wed Sep 27 2023 NEZ002-003-019>021-054-055-095-096-WYZ101>108-110>119-281115- Dawes County-Box Butte County-Scotts Bluff County-Banner County- Morrill County-Kimball County-Cheyenne County- Northern Sioux County-Southern Sioux County- Converse County Lower Elevations-Niobrara County- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-North Snowy Range Foothills- Southwest Carbon County-Sierra Madre Range- Upper North Platte River Basin-Snowy Range-Laramie Valley- South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 507 AM MDT Wed Sep 27 2023 This hazardous weather outlook is for portions of panhandle Nebraska...east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY Increased chances for showers and storms increase by the weekend, mainly in the higher terrains. Cooler temperatures and more widespread precipitation expected by the Sunday. .Spotter information statement... Spotter activation will not be needed. WYZ109-281115- Central Carbon County- 507 AM MDT Wed Sep 27 2023 This hazardous weather outlook is for portions of south central Wyoming. .DAY ONE...TODAY AND TONIGHT Increased fire weather concerns as humidity values drop to the mid-teens across Converse County combined with increased wind speeds for areas along the I-80 corridor near Rawlins. Red Flag Warning in effect through 7pm MDT today. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY Increased chances for showers and storms increase by the weekend, mainly in the higher terrains. Cooler temperatures and more widespread precipitation expected by the Sunday. .Spotter information statement... Spotter activation will not be needed.
Nearby
Red Flag Warnings in Wyoming, 2023Every red flag warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.